Narcan, or nasal naloxone, is a form of naloxone which is administered by a nasal spray that is used to temporarily reverse an opioid overdose. Naloxone is an opioid antagonist—meaning that it binds to opioid receptors and can reverse and block the effects of other opioids. It can very quickly restore normal respiration to a person whose breathing has slowed or stopped as a result of overdosing with heroin or prescription opioid pain medications.
Since most accidental overdoses occur in a home setting, Narcan was developed to be used by first responders, as well as family, friends, and caregivers—with no medical training required. Narcan was made to be easily administered in a variety of settings, but administering Narcan does not replace the need for someone experiencing an opioid overdose to be assessed and treated in the emergency room. As the opioid reversing effects of Narcan are temporary, it is important for an opioid overdose survivor to immediately be assessed by professionals in a medical setting to avoid lapsing back into overdose.
If you witness someone experiencing a life-threatening opioid overdose, immediately call 911 and then administer Narcan. Multiple doses of Narcan may need to be administered, but doing so all at once is not effective. Wait two to three minutes after each dose of Narcan is given to allow time for Narcan to reach effectiveness before administering another dose.
What happens is you administer Narcan to someone who you think is experiencing an opioid overdose but is not? Nothing – if a person is administered Narcan and they do not have an opioid in their system, Narcan will have nothing to counteract. No harm can be done by administering Narcan to someone who does not have an opioid in their system.
If you would like to become a Narcan responder, there are several pilot programs in Massachusetts that train people in the community – everyone can be trained. Call 800-327-5050 to find a location closest to you.
If you would like to obtain Narcan, you can go to many pharmacies without a prescription and pay only your health insurance prescription co-pay. Pharmacies like Walgreens and CVS are required to carry Narcan; however, some independently owned pharmacies may not carry Narcan.
If you are close to someone who is at risk for an opioid overdose and need to have Narcan on hand, but do not have health insurance, please contact one of the following:
- Lowell Community Health Center at 978-221-6767
- Lowell House Addiction Treatment and Recovery at 978-459-8656
- Learn to Cope at 508-738-5148
- The Massachusetts Substance Abuse Information and Education Helpline at 800-327-5050
- References: Narcan.com, Boston Medical Center, National Institute on Drug Abuse